I am 56 y/o female taking Sirolimus 6mg 1x per week steady since November 2022. Around the same time my doc put me on atorvastatin 10mg, Ezetimibe 10 mg and Acarbose 25 then 50. While my out of control blood pressure and cholesterol has improved, My AST and ALT levels have gone up. My sirolimus test level was .5. Anyone else have these issues? I discontinued the acarbose and my doc ordered an Ultrasound and the liver looked good, no masses but my new test went up again ALT 100 / AST 70. My other tests all look good. Anyone have any ideas? Thanks
InsideTracker suggests that overtraining can cause elevated liver levels:
Hi Elgee, welcome. I think atorvastatin is known to increase ALT for some people. What made you decide to be on the current mix of medication esp. sirolimus? How was the dose decided?
Gonna be a bit of a smartass here, but how letting your doctor figure it out rather than strangers here?
what I see is the combination of ezetimibe and atorvastatin can raise liver enzymes.
Also, Dr Green on rapamycintherapy.com talks about increased insulin resistance from statins, with the effect of hurting the liver. My biochemistry mind isn’t strong enough to explain the physiology of this–I would guess that your doc will probably not recommend that combo anymore.
Personally, I am into a 5 week break from sirolimus due to an arthropathy in my thumbs, that has improved with stopping the rapa: I plan to start back on a lower dose with a 10 day interval between doses. Rapamycin has been a game-changer for me, so many positive effects.
Also, interestingly, in the mouse studies, the female mice, on the same doses, have 3 times the blood levels as the male mice. I wonder if that might be true for us human females. Maybe lower doses for us?
Best of luck to you!
The general advice is that even if statins can raise risk of diabetes, you should take them anyway. Especially if you already have diabetes.
There are suppplements which can help lower your ALT and AST by cleansing the liver. I would point you toward NAC, Milk thistle, Artichoke extract, Chicory extract , Burdock root etc…
There are many supplements out there with formulations containing most of those compounds.
Personally, I have tried all of them. I would say the most effective was Milk thistle followed by NAC and Artichoke extract.
First line of treatment in Austria is usually homeopathic , so the MD’s here recommend the above before all else.
Thank you for the response. I am not at all in the medical profession.My intro to Rapa was Dr Peter Attia’s podcast. Im 56 5’7” female 155 pds. Semi athletic. I was getting yearly physicals and watching my cholesterol and eventually my blood pressure go up with my doctors essentially dismissing it. My mother is 84 and in renal failure due partly to uncontrolled blood pressure. Took matters into my own hands and found a doctor on West Coast to do a virtual visit with me. After he reviewed my blood tests and we had a few visits the results was a regimen of Rapa 4 or 6 mg weekly (I chose 6) ,Ezetemibe, Atorvastatin and Acarbose. After noticing the increase in AST and ATL levels I discontinued the acarbose. My current nurse practitioner under my insurance order an ultrasound and it looked fine so she referred me to a liver Specialist. I feel like hopefully this is just a medication issue but haven’t found anything to suggest that a raise to these levels is normal. I was interested to see if the Rapa was affecting the rise so thought I’d ask the group. I see the specialist next week and I’ll keep you posted. Also, I feel like info like this may help others with any similar issues.
Hopefully my insurance paid docs will come up with answers but none of them seem to want to even address the longevity issue or use of Rapa or other longevity drugs. I could go back to the virtual longevity doc but im trying this route first. I feel like a q and a on issues like this may be useful information not just for me but perhaps others in this forum.
Thank you for this. I will definitely check it out and keep you posted.
Since I started rapamycin several years ago my liver enzymes have steadily increased but always stayed in the normal range. My last two tests show them coming down and most recent test shows them back in the pre-rapamycin range.
I have no explanation. Nothing I can identity as attributable for the lowering. In fact I recently added ezetimibe and continue to take rosuvastatin.
Perhaps it could be the ezetimibe?
I was thinking more that the lowering of liver enzymes was in spite of the ezetimibe.
Also see: Sirolimus - LiverTox - NCBI Bookshelf
“Serum enzyme elevations occur in a proportion of patients taking sirolimus, but the abnormalities are usually mild, asymptomatic and self-limiting, rarely requiring dose modification or discontinuation.”
So perhaps it is a self-limiting elevation that returns to normal.
Perhaps. I see the liver specialist Wednesday.
Good luck. Please keep us informed. Rising ALT and AST is a possible side effect of rapamycin that isnt often mentioned.
In my case, remember it took 2 years of my enzymes climbing before they came back down to where they were before starting. And they never exceeded normal range.
Assuming one’s lipid is in the lower range of the normal, do you continue with rosuvastatin (10mg) or reducing the dose (to 5mg)?
Personally, I would continue with 10mg if there are no side effects, until I reach my lipid goals.
For an idea of optimal levels, this article from LevelsHealth is the best summary I’ve ever seen: The ultimate guide to understanding your cholesterol panel and metabolic blood tests - Levels
There is a lot of opinion here and elsewhere about cholesterol. People point out that big pharma has a profit incentive. Be sure to know that most “experts” have a profit incentive, and people have a tendency to decide then rationalize. A wise person will gather data, understand uncertainty and upside and downside, and then decide, and then keep gathering data to adjust the decision over time. Good luck.
I posit that most people would fail to reach this goal, though I reach this goal often on my low-carb diet.